Over the past few years, oncology drug development has witnessed the emergence of several "targeted" therapeutics that have demonstrated variable degrees of clinical benefit in advanced cancer patients. These therapeutics are called targeted because their putative mechanism of action is directed against a single protein or set of proteins in a biologic pathway. Such therapies are therefore felt to spare normal organs from toxicity to a greater extent than a chemotherapeutic agent, which generally affects all rapidly dividing cells. Perhaps most notable among targeted drug development has been the emergence of vascular endothelial growth factor (VEGF)-targeted therapy.
Understanding the Full Spectrum of Toxicity
Sunitinib malate (Sutent) is a small-molecule inhibitor of the VEGF and related receptor families that has dramatically altered the management of imatinib(Drug information on imatinib) (Gleevec)-refractory gastrointestinal stromal tumor (GIST) and metastatic renal cell carcinoma.[1,2] Common toxicity, as described in the early trials, included fatigue, hand-foot syndrome, cytopenias, diarrhea, and hypertension. As with most drugs, however, the majority of clinical experience with sunitinib will come after US Food and Drug Administration (FDA) approval. Indeed, the maximum tolerated dose/schedule and toxicity as defined in the initial trials may not encompass the full spectrum of toxicity observed when the drug is applied chronically to a large number of unselected patients. Moreover, the toxicity of targeted therapy may not be evident within the first cycle or two of treatment, which is often the time period over which dose-limiting toxicities are defined and the maximum tolerated dose is established in phase I studies.
With this background in mind, a proposed sunitinib-associated Guillain-Barré syndrome (GBS) is reported by Mulherin et al. The authors describe a patient with imatinib-refractory GIST who received standard intermittent dosing of sunitinib and demonstrated typical hand-foot syndrome. Notably, however, this patient then developed symptoms believed consistent with GBS.
The information reported would be atypical for GBS in several important ways. Clinical features required for the diagnosis include motor weakness typically progressing to involve all four extremities, and areflexia. Although paraparetic GBS has been described, this presentation is extremely rare and should prompt evaluation for other possible etiologies. Moreover, none of the electrophysiologic data reported suggest demyelination, and would certainly not meet the published criteria supportive of GBS.[3,5]
The authors suggest that the axon loss changes may be observed in GBS variants, such as acute motor and sensory axonal neuropathy (AMSAN). This clinical entity initially described by Feasby et al characteristically involves all limbs, and often progresses to affect cranial nerves and respiratory function. In contrast to the individual reported in this case, patients with AMSAN experience a severe, prolonged course, and respond poorly to immunomodulatory therapy, including intravenous immunoglobulin G (IV IgG). Thus, we find little in this case report to support a definitive diagnosis of GBS, or a GBS variant.
Alternative localization of the patient's neurologic symptoms would include an incomplete cauda equina syndrome (perhaps in combination with an underlying sensory neuropathy), bilateral lumbosacral polyradiculopathy or plexopathy, or mononeuritis multiplex affecting the lower extremities. Accurate localization and determination of axon loss severity would require needle electrode examination, including paraspinal muscles, which was not reported by the authors.
Regardless of localization, initial response to IV IgG is noted, as well as the recurrence of symptoms with reintroduction of sunitinib. The history of a recent vaccination, symptomatic improvement with IV IgG, and relapse are interesting given that sunitinib may indeed have an effect on immune cell populations, and might support an interrelated immunologic etiology for this patient's symptoms. However, the time course and of the initial symptomatic improvement is unclear, and it should be considered that recovery would have been the natural history of the underlying process, as opposed to a direct benefit from immunomodulation. Also, although rapid deterioration after reintroduction of sunitinib certainly suggests a causative role, relapse independent of the medication should be considered as an alternative explanation.
Additional experience with sunitinib is necessary, and further vigilance in a greater number of patients across disease types will be required to know whether or not there is a true association between sunitinib exposure and neuromuscular disorders. This report is most notable in that it highlights the potential for a rare, but serious, toxicity as the use of a targeted agent expands. Physicians prescribing sunitinib should be alert for this and other rare toxicities. In the majority of advanced renal cell carcinoma and GIST patients, the benefits of sunitinib far outweigh the small but real risks of the common or emerging rare toxicities.
Financial Disclosure: Dr. Rini is a consultant for and has received research funding from Pfizer.